Texas, 2021

Damaging Winds in Texas, September 27, 2021

September 27, 2021 · NWS LUB · 4 events in 3 counties and zones

A closed low located over northwestern New Mexico provided large scale lift to the region during the day on the 27th. After mostly light rain shower activity in the morning and early afternoon, skies cleared across the southwestern South Plains which allowed ample instability to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A closed low located over northwestern New Mexico provided large scale lift to the region during the day on the 27th. After mostly light rain shower activity in the morning and early afternoon, skies cleared across the southwestern South Plains which allowed ample instability to develop. Thunderstorms erupted within this area of instability that had developed and moved eastward through the late afternoon and evening hours. Inverted-V soundings allowed these storms to produce several severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 27, 5:23 PM CST, 31 minutes earlier.

Area forecast discussion, Sep 27, 5:23 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
623 PM CDT Mon Sep 27 2021

.AVIATION...
Scattered showers and isolated thunderstorms may affect KPVW and
KLBB early in the TAF period. Otherwise, VFR conditions are
expected. SSE winds expected to veer toward SSW, increasing some
by early afternoon Tuesday.

&&

.PREV DISCUSSION... /issued 245 PM CDT Mon Sep 27 2021/

SHORT TERM...
A closed low across NWRN NM will slowly drift northeastward, slowly
weakening with time, becoming an open trough across the central
plains Tuesday night.  Another trough axis will move into the Great
Basin/ desert southwest on Tuesday.

An initial wave of mostly light rainshower activity has made it
through the southwestern two-thirds of the CWFA by 2pm. Within
this line, an enhanced area of thunderstorms has moved along and
near the I-27 corridor. Skies have begun to scatter/clear across
the southwestern South Plains and this is our main area for which
we are monitoring for additional convection. With an increase in
surface heating, mid-level moisture should be able to tap into
modest instability aloft. In general, this looks capable of
producing scattered thunderstorms. Some of these could become
strong as CAPE values of 500-750 J/kg invigorate updrafts and
inverted V soundings prevail under 5000' AGL. Hail threat looks
quite minimal though wind gusts to 50 mph will be possible near
the stronger storms. Effective shear is perhaps 15 knots and as
such, organized convection will be hard to materialize.
Thunderstorm activity should quickly wane with the loss of daytime
heating leading to a quiet overnight period.

On Tuesday, as the upper low lifts into CO, the dryline is expected
to race eastward during the morning becoming positioned across the
Rolling Plains by the afternoon.  This feature should help initiate
thunderstorms once again.  The hail threat looks minimal though a
higher wind threat (as compared to today) will be possible as
inverted V soundings reach nearly 10kft AGL.  Effective shear will
be similar as seen today suggesting pulse-type activity.

LONG TERM...
By Wednesday morning a trough will be positioned to the west of the
forecast area with a shortwave moving into the trough from the
Pacific Northwest. Ahead of this trough surface lee troughing will
develop allowing for downsloping westerly winds during the day on
Wednesday. This will help to boost temperatures a few degrees with
highs in the upper 80's to low 90's. This will also help a dryline
to become established and move east. Currently it appears that
this feature should be east of the forecast area by peak heating
although a few showers and thunderstorms may still be possible
across the far eastern areas. As one piece of energy within the
trough moves northeastward this will send a cold front into the
region on Thursday. Guidance has trended a bit faster with this
feature with it now expected to be through the forecast area by
late Thursday morning. Therefore have lowered the afternoon
temperatures by several degrees across the region. Additionally,
this faster timing of the front may push the highest precipitation
chances to the south of the forecast area keeping our region
drier during the day on Thursday.

Thursday and beyond the upper level pattern may still change as we
wait to see exactly how the the aforementioned shortwave evolves.
The ECMWF and GEFS mean still has this feature closing off into a
closed upper level low and allowing for better northward moisture
transport Thursday night through Saturday. This would allow for an
uptick in precipitation chances area wide during this time period
although it will not be raining the entire time period but rather
in bouts. Instability values should be on the lower side during
this event which should preclude any severe weather however with
long skinny CAPE profiles, efficient rainfall would be likely
therefore localized flooding may be possible (although the dry
antecedent conditions should offset the flooding risk). With the
cloudy conditions, afternoon high temperatures will remain on the
cool side from Thursday through the end of the forecast period.
The upper level low should move east of the forecast area Saturday
night bringing an end to precipitation chances late this weekend.
/WCI

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, Sep 27, 12:50 PM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
150 PM CDT Mon Sep 27 2021

TXZ021>044-281900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
150 PM CDT Mon Sep 27 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A few high-based thunderstorms are possible this afternoon and
evening west of the Caprock Escarpment capable of outflow wind gusts
to 50 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

High based thunderstorms may form Tuesday afternoon across the
Rolling Plains where strong downburst winds are expected to pose the
highest threat. Chances for widespread rainfall will increase later
in the week along with potential for heavy rain late Thursday into
Friday, and perhaps lingering into the weekend. Total rainfall
accumulations in excess of 2 inches may be possible for portions of
the South Plains region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Lubbock radar (KLBB), 69 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lamb

When
September 27, 5:54 PM CST
Where
Lamb County, 1 mi NE of Amherst
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.030, -102.408

A Texas Tech University West Texas mesonet site near Amherst measured a severe wind gust to 61 mph.

Thunderstorm Wind, Lamb

When
September 27, 6:53 PM CST to 6:54 PM CST
Where
Lamb County, 1 mi NE of Amherst
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.030, -102.408

A Texas Tech University West Texas mesonet site near Amherst measured severe wind gusts from 1853 through 1854 CST. A peak wind gust of 66 mph was measured at 1853 CST.

Thunderstorm Wind, Lubbock

When
September 27, 7:55 PM CST
Where
Lubbock County, (Lbb)lubbock Intl Ar
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
33.670, -101.820

The automated surface observing system at Lubbock Preston Smith International Airport measured a severe wind gust of 61 mph.

Thunderstorm Wind, Hale

When
September 27, 7:58 PM CST to 8:02 PM CST
Where
Hale County, 5 mi ENE of Abernathy
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.858, -101.769

A Texas Tech University West Texas mesonet site near Abernathy measured severe wind gusts from 1958 through 2002 CST. A peak wind gust of 65 mph was measured at 2000 CST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977619, 977620, 977622, 977623.